Swapping medication timing

My AF is now persistent , punctuated by being woken early hours on other occasions with my "bad AF" which I'm calling palpitations and which debilitate me for a few hours. Can't drive or do much until it reverts to my "normal" AF (fast, irregular, 80-odd BPM - and I can cope with that!) I take my medication in the morning at around 8am: 10mg Bisoprolol, recently prescribed instead of 100mg Atenolol, and 125 mcg Digoxin. Warfarin taken at teatime. GP suggested on Monday that I try taking my morning meds at teatime to see if it stops the palpitations happening or lessens the occurrences. But neither he nor the pharmacist I asked this am could tell me the best logistical way of doing this to avoid having a long gap in medication at swap over - or am I worrying too much that I will be struck down with palpitations? Should I split the Bisoprolol into am 5mg, pm 5mg tmrw then go all day Fri to start 10mg on new med time at teatime? And when for Digoxin as tablets so tiny to split.? Any practical suggestions will be appreciated. Maybe it all sounds daft, like being paranoid, but Tessybear's posting on Anxiety last Friday 10th said it all for me too. I cried reading it and at Bob's kind, but realistic reassuring reply (I had bad week last week). I feel more at peace if that's possible .......till the next time anyway!

16 Replies

oldestnewest
  • To be honest I don't think there is an ideal way of doing it. Your plan sounds good to me on the bisoprolol. I would just take the Digoxin in the evening rather than morning and not worry if I were you. Evening is so much easier for any medication as you can take it before dinner which plants it nicely.

  • Thanks Bob, I'll give it a go.

  • HastyHeart is a brilliant name to have chosen.

  • Thank you, Seasider18! How kind of you as I found it difficult to think of an appropriate 'other' name. I was very apprehensive of posting anything on the Digest, thinking others reading my stuff would think I was ignorant (of AF, yes!), of panicking (is this my life from now on, yes but it's manageable), being over-anxious (very scared and upset, yes but kept reading the Digest and felt acceptance of my situation developing) and so on. This Digest/Forum has been and still is, my sanity, my comfort, my source of knowledge, my reality. I may not post as much just now but I read,it every day without fail. The name,"Hasty Heart " was a film in my childhood starring Richard Todd and it jumped into my head as I do have a hasty heart in every sense! My splitting the Bisoprolol dose into 5mg morning and 5mg evening nearly a month ago seems to be OK so far, but I don't want to push my luck and claim it's working! Still fast heart rate and somewhat irregular as per usual but feeling positive and more energy than I had a few months ago. Hope it lasts and must keep remembering to make the best of what I have at the present time! x

  • I was going to ask if it had the Movie connection but you looked too young to know it.

    10mg a day would kill me. A 2.5mg in the morning and another at night brought my heart rate down from 133 to 36 by morning once after going into AF.

    Even more recently what my GP described as almost a homeopathic dose of 1.25mg once a day caused me to be light headed, pre syncope like and affected my balance.

  • Yes, I can confirm I was born in 1943! I am just very lucky in my genes as regards still having my natural hair colour ( going 'salt and pepper' nicely now!), and not many wrinkles (avoid sitting out in hot sun) But if you saw me trying to get up from a low sofa, or hurry for a bus, well, definitely an almost 72 year old biddy!

    I was on 100mg Atenolol before being swapped to 10mg Bisoprolol and neither has slowed my heart rate down to even what I understand is normal resting rate of around 70 BPM (is that correct?) My normal resting rate now is around 88 BPM. I did feel very tired until I split the dose (I take 125 mcg Digoxin at teatime and Warfarin). I guess your experience and mine, so different, just shows how individual we all are, how our AF varies, no two people exactly the same.

  • My story is much too sad (long) to be told and has been told in parts in other posts. I only went into AF for the first time after having my aortic valve replaced in 2012. It has since been triggered twice more once by a colonoscopy and then by a DRE that each stimulated my vagus nerve.

    So you were six when The Hasty Heart came out, I was 15. Being Scottish I thought that Richard Todd's accent was a bit overdone. I wonder what his American one was like when he previously played The Yank at Dundee Rep?

    I was prescribed Atenolol and Amlodipine when my hypertension was first detected in 2000 and after three weeks was pleading to be taken off them. Since then many more have not agreed with me nor helped.

  • Good Morning Seasider 18! My dad was a cinema manager in Bebington (Wirral) when I was young so I got to see loads of films. I can't remember the titles of many of them but many stick in my mind e.g. The Sound Barrier, Kismet, The Cruel Sea.

    I am so sorry to read of your problems and they certainly put mine into perspective. That for me is another big plus for this Digest. When I'm feeling too sorry for myself - the "why me?" bit - I can always read of someone going through a worse time.

    PS how did this column shrink to half width and I don't know how to restore to full width!! x

  • When I moved my Meds from morning to evening, I did it over a few days. Just took them 2-3 hours later each day until I got to the time I wanted.

  • Why don't you first split the Bispoprolol taking 5mg morning and evening and see how that goes? Then if you want you can move both tablets to the evening.

  • Hi Barb1! I was wondering if you meant that I could try taking a split dose for a while, say a week or a month, and see how it affected the AF? I am just a bit anxious that by taking a split dose as a permanent move, from taking the full dose once a day, would somehow lessen the effect of the betablocker. I can't/don't have the PIP option - told not appropriate for my AF.

  • No it wouldn't lessen the effect and it might suit you better. I was told to try splitting the dose as I felt like I was walking through treacle all day. It has helped.

  • Thanks for your reassurance, and I'll try doing that. I, too, have felt at times like I was wading through waist high water especially if an incline was involved! Blamed it on old age as I will be 72 in September!! Have a good weekend.

  • And if there are no rails up stairs then it is impossible! I am only 62!

  • When I was about 55 I said to my then doctor that I felt no different from when I was in my 20's.

    He said if you could compare running up two flights of stairs then and now you would soon realise you were.

  • Also if my heart rate goes up so that I feel really uncomfortable I will take an extra 2.5 and that brings it down. I might do that every 6 months. My resting HR is in the 70's normally

You may also like...